Aa
A
A
Close
1569091 tn?1295812151
THE DRUMBEAT
I am a thyroid patient post 2010. Lately, whenever I eat, I have heart palps. I also wake up in the morning with them sometimes. I am on NT 65 mg 2 x daily. My new endo told me that he wants me to cut back to 65mg morning, and 33 afternoon. I am afraid that this will be too low for me. If so, I will experience hair loss, and other not so nice symptoms. He prescribed this without see thyroid blood workup, as it is not due until I see him again in four months. I am contemplating whether or not I should listen to his advice for now. I am kind leary about dr's advice, as I have been through a few. Anyone else experience this after eating?
Cancel
7 Answers
Page 1 of 1
4924239 tn?1361106141
LISTEN to your doctor. You can have a heart attack or stroke if you have too much in your system and have heart palpitations. I have been Hypothyroid for 28 years! Too much is just as bad as not enough! He didn't need to check your levels to know that heart palpitations meant you were getting to much medication. Good luck.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
1569091 tn?1295812151
Thank you. I am going to cut back to 1/2 grain as he suggested. You have way more experience than I. What meds are you on, and how are you coping with this condition. Any feedback would help. Thanks again.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I disagree.  Palpitations are one of those symtoms that can "cross over" and be symptoms of both hypo and hyper (overmedication).  Heart palps do not necessarily mean you are overmedicated.  Labs should always be run before a meds change.  Otherwise, it will be impossible to evaluate the effects of the change.

Can you go in and have labs run early?  If not, you might consider ordering labs online.  You go to a local lab for the draw, the results are sent directly to you, and it's usually within 24 hours.  Self-ordered labs are also self-pay (about $85 for all three...FT3, FT4 and TSH).

Do you have any other symptoms, either hypo or hyper?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I agree with goolarra.  You should get the tests done right away in order to know what is going on.  

For info, I was certain I was having some palps several years ago during a time when I had been having to change my meds due to unavailability of Armour.  Over a span of 6 months or so, I wore a Holter Monitor twice and an Event Monitor for a three week period.  All was normal.  Still don't know what it was.  I have run across some info about diaphragm flutter, which occurs in the area right below the heart.  Not saying this is what is happening with you.  Just wanted to mention that there could be other possibilities.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
649848 tn?1474485941
Have to chime in and agree with both goolarra and gimel.  I've been on med since early 2008 and have never been hyper, but I had heart palps when I was extremely hypo..

I, too, have had to wear the holter monitor and have had a complete heart workup and my heart is fine.

As gimel said, palps can be caused by a number of things, that have nothing to do with too much thyroid medication.  I had them with anxiety as well as hypo.

Always get tested prior to a med change.  Doctors are not infallible and they can't tell what's going on without the proper diagnostics/tests.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
4924239 tn?1361106141
All the test in the world will not keep you from having a heart attack if you are over medicated. It takes two to three months for the medication to level out in your system. Which is why your doctor changed your meds before checking levels. I have been there. Some people are more sensitive than others to the medications. I am on synthroid because it is the only one that stayed constant in my system. I can't take generic medications at all. I know they have newer medications out. I have been fine until this past year. I just recently was diagnosed with other medical conditions. Thyroid though I have dealt with and read on for years, like I told you. I am sure your doctor will check your levels. Usually every three months until regulated then six months then yearly, unless symptoms show up such as hair loss, etc....
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
It takes meds changes 4-6 weeks to reach their full potential in your blood.  

The point here is that heart palps can be a symptom of overmedication, but they are equally likely to be a symptom of a need for an increase.  In the absence of other hypo or hyper symptoms to support under- or over-medication, it's best to run labs to see what's going on.  strawberryseed shouldn't have to sink into hypo in order to prove which it is.  

Why WOULDN'T you test?  

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Thyroid Answerers
649848 tn?1474485941
Blank
FL
Avatar universal
Blank
MI
Avatar universal
Blank
Sisters, OR
Avatar universal
Blank
657231 tn?1453836403
Blank
Northern, NJ
Avatar universal
Blank
Calicut, India